Ending a Long-Term Drug Treatment

Q:

"I've been taking Dexedrine since being diagnosed with ADD nine years ago. Will I be harmed if I stop the drug?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

If you've been taking the drug that long, you should taper off slowly by decreasing the dose over time. If you were to stop abruptly, you might feel agitated for several days. Discuss your decision to stop taking Dexedrine - and the logistics of decreasing the dose - with the physician who prescribed it.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018